Advertisement

Spreading speeds for multidimensional reaction–diffusion systems of the prey–predator type

  • Arnaud DucrotEmail author
  • Thomas Giletti
  • Hiroshi Matano
Article
  • 20 Downloads

Abstract

We investigate spreading properties of solutions of a large class of two-component reaction–diffusion systems, including prey–predator systems as a special case. By spreading properties we mean the long time behaviour of solution fronts that start from localized (i.e. compactly supported) initial data. Though there are results in the literature on the existence of travelling waves for such systems, very little has been known—at least theoretically—about the spreading phenomena exhibited by solutions with compactly supported initial data. The main difficulty comes from the fact that the comparison principle does not hold for such systems. Furthermore, the techniques that are known for travelling waves such as fixed point theorems and phase portrait analysis do not apply to spreading fronts. In this paper, we first prove that spreading occurs with definite spreading speeds. Intriguingly, two separate fronts of different speeds may appear in one solution—one for the prey and the other for the predator—in some situations.

Mathematics Subject Classification

35K57 35B40 92D30 

Notes

References

  1. 1.
    Aronson, D.G., Weinberger, H.F.: Multidimensional nonlinear diffusion arising in population genetics. Adv. Math. 30, 33–76 (1978)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Berestycki, H., Hamel, F.: Reaction–Diffusion Equations and Propagation Phenomena. Applied Mathematical Sciences. Springer, Berlin (2007) zbMATHGoogle Scholar
  3. 3.
    Berestycki, H., Hamel, F., Nadin, G.: Asymptotic spreading in heterogeneous diffusive media. J. Funct. Anal. 255, 2146–2189 (2008)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Cheng, K.-S., Hsu, S.-B., Lin, S.-S.: Some results on global stability of a predator–prey system. J. Math. Biol. 12, 115–126 (1981)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Ducrot, A.: Convergence to generalized transition waves for some Holling–Tanner prey–predator reaction–diffusion system. J. Math. Pures Appl. 100, 1–15 (2013)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Ducrot, A.: Spatial propagation for a two components reaction–diffusion system arising in population dynamics. J. Differ. Eq. 260, 8316–8357 (2016)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Dunbar, S.R.: Travelling wave solutions of diffusive Lotka–Volterra equations. J. Math. Biol. 17(1), 11–32 (1983)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Dunbar, S.R.: Traveling waves in diffusive predator–prey equations: periodic orbits and point-to-periodic heteroclinic orbits. SIAM J. Appl. Math. 46(6), 1057–1078 (1986)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Ducrot, A., Giletti, T., Matano, H.: Existence and convergence to a propagating terrace in one-dimensional reaction–diffusion equations. Trans. Am. Math. Soc. 366, 5541–5566 (2014)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Fang, J., Zhao, X.-Q.: Existence and uniqueness of traveling waves for non-monotone integral equations with applications. J. Differ. Eq. 248, 2199–2226 (2010)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Fife, P.C., McLeod, J. B.: A phase plane discussion of convergence to travelling fronts for nonlinear diffusion. Arch. Ration. Mech. Anal. 75(4), 281–314 (1980/81)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Fisher, R.A.: The wave of advantageous genes. Ann. Eugen. 7, 355–369 (1937)CrossRefGoogle Scholar
  13. 13.
    Gardner, R.: Existence of travelling wave solutions of predator–prey systems via the connection index. SIAM J. Appl. Math. 44(1), 56–79 (1984)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Gardner, R., Jones, C.K.R.T.: Stability of travelling wave solutions of diffusive predator–prey systems. Trans. Am. Math. Soc. 327(2), 465–524 (1991)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Holling, C.S.: Some characteristics of simple types of predation and parasitism. Can. Entomol. 91, 385–398 (1959)CrossRefGoogle Scholar
  16. 16.
    Huang, J.H., Lu, G., Ruan, S.: Existence of traveling wave solutions in a diffusive predator–prey model. J. Math. Biol. 46, 132–152 (2003)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Huang, W.: Traveling wave solutions for a class of predator–prey systems. J. Dyn. Differ. Equ. 23, 633–644 (2012)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Kolmogorov, A.N., Petrovsky, I.G., Piskunov, N.S.: Etude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Bulletin de l’Université d’Etat de Moscou, Série Internationale A 1, 1–26 (1937)Google Scholar
  19. 19.
    Lewis, M., Li, B., Weinberger, H.: Spreading speed and linear determinacy for two-species competition models. J. Math. Biol. 45, 219–233 (2002)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Li, B., Weinberger, H.F., Lewis, M.A.: Spreading speeds as slowest wave speeds for cooperative systems. Math. Biosci. 196, 82–98 (2005)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Li, H., Xiao, H.: Traveling wave solutions for diffusive predator–prey type systems with nonlinear density dependence. Comput. Math. Appl. 74, 2221–2230 (2017)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Liang, X., Zhao, X.-Q.: Asymptotic speeds of spread and traveling waves for monotone semiflows with applications. Commun. Pure Appl. Math. 60, 1–40 (2007)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Liang, X., Yi, Y., Zhao, X.-Q.: Spreading speeds and traveling waves for periodic evolution systems. J. Differ. Eq. 231, 57–77 (2006)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Magal, P., Zhao, X.-Q.: Global attractors and steady states for uniformly persistent dynamical systems. SIAM J. Math. Anal. 37, 251–275 (2005)MathSciNetCrossRefGoogle Scholar
  25. 25.
    May, R.M.: Stability and Complexity in Model Ecosystems. Princeton University Press, Princeton (1974)Google Scholar
  26. 26.
    Oaten, A., Murdoch, W.W.: Functional response and stability in predator–prey system. Am. Natur. 109, 289–298 (1975)CrossRefGoogle Scholar
  27. 27.
    Owen, M.R., Lewis, M.A.: How predation can slow, stop or reverse a prey invasion. Bull. Math. Biol. 01, 1–35 (2000)zbMATHGoogle Scholar
  28. 28.
    Smith, H.L., Thieme, H.R.: Dynamical Systems and Population Persistence. American Mathematical Society, Providence (2011)zbMATHGoogle Scholar
  29. 29.
    Thieme, H.R.: Density-dependent regulation of spatially distributed populations and their asymptotic speed of spread. J. Math. Biol. 8, 173–187 (1979)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Volpert, A., Volpert, V., Volpert, V.: Travelling Wave Solutions of Parabolic Systems, Translations of Mathematical Monographs, vol. 140. AMS, Providence (1994)CrossRefGoogle Scholar
  31. 31.
    Wang, H., Castillo-Chavez, C.: Spreading speeds and traveling waves for non-cooperative integro-difference systems. DCDS-B 17, 2243–2266 (2012)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Weinberger, H.: On spreading speed and travelling waves for growth and migration models in a periodic habitat. J. Math. Biol. 45, 511–548 (2002)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Weinberger, H., Kawasaki, K., Shigesada, N.: Spreading speeds for a partially cooperative \(2-\)species reaction–diffusion model. DCDS-A 23, 1087–1098 (2009)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.UNIHAVRE, LMAH, FR-CNRS-3335, ISCNNormandie UniversityLe HavreFrance
  2. 2.Institut Elie Cartan Lorraine, UMR 7502University of LorraineVandoeuvre-lès-NancyFrance
  3. 3.Meiji Institute for Advanced Study of Mathematical SciencesMeiji UniversityTokyoJapan

Personalised recommendations